Uncategorized

My Medication Story

Pill2

You may be wondering why you would care to learn about my medication story. And I have one answer for you: it is a damn good story.

I began taking medication right before college started, but that patrticular story is entirely uninteresting. When the story becomes interesting is with the introduction of Olanzapine. A thing about Olanzapine–if it is not used in at least one of the seven circles of hell, I do believe new management is required post haste.

What is Olanzapine? It is actually a drug used to treat schizophrenia, usually as a near-last resort. But for me, a Tourette’s patient, it was used as a first choice, at a very high dose. Why?

In January 2015, there were a lot of stressors in my life, including moving into a new apartment, best friends traveling abroad, and a breakup. Additionally, stressors from my past were catching up with me, mainly the way that I had been treated by certain individuals because of my Tourette Syndrome (ranging from conversations about how I needed to be “fixed” to blatant mocking–I should note all of which were by adults). I felt like I was a bastardization of a person, with no support system and no way out of what I felt was the prison of my tics. After a while of severe depression and self-hatred, I was hospitalized for mental care.

I was in the hospital for 5 days, and a lot of the things I learned about myself and about coping were very therapeutic. I learned how to be kind to myself. And the people who were in the mental care unit with me did not mind that I had Tourette’s, which was the first time that had ever happened. They saw beauty in my life. And that was incredible.

But then I met the psychiatrist. He was kind enough, I suppose, but he kept pushing me to “admit” to things about my mental health that weren’t true. For example, on the first day, I said that internally, I felt like I always was pushing myself to be perfectionistic. Over the course of the next 3 days, he kept asking leading questions about the “voices in my head.” He put me on Olanzapine the first time he saw me. I should note that the hospital took away our phones, and we did not have any internet access while in the unit, so I had no way of knowing what I was getting myself into. They gave me a side effects sheet, but the sheet in no way explained the hell I was going to be put through. By the end of the 5 days, I was on 10 mg, a very high dose.

Olanzapine took everything away from me. I do not remember a full year of my life, because my mind was so impaired. I’ve only now realized that it also took away many of my sensory perceptions. I slept for days at a time, unable to muster the energy to open my eyes, let alone get out of bed. At one point, my parents sent the police to my apartment because they could not get in touch with me for so long that they thought something had happened to me–I had been asleep for days, unresponsive to alarms and phone calls. I went from a straight A student from barely being able to go class. Every part of me that had made me, me, was gone.

After 6 months, I wanted to get off of Olanzapine. I started the process in the summer of 2015. It is now April 2017, and I am at 2.5 mg. Nearly 2 years, and only 7.5 mg of improvement. The withdrawal symptoms associated with lessening a dose are almost worse than the medication itself.

On Friday, I go to get another reduction. I plan to blog throughout the experience, so as to shed light on what we as Tourette’s patients go through to fit in to society, in the hopes that one day we might find the magic pill that will stop the mocking and the calls to be “fixed.”

–KMJ

3 thoughts on “My Medication Story”

  1. Kristin, that is insane. I had no idea that you were going such a struggle with medication. Does the psychiatrist know what a struggle he has put you through? I don’t even understand why he thought putting you on that medicine and on such a high dose would be good for you! Regardless, things will get better.

    Like

  2. That psychiatrist should be sued. I too take a schizophrenia med to control my tics. I use a moderate dose of Risperidone. It works well and hasn’t had any lasting side effects except a bit of depression (which I combat with Wellbutrin). I’ve linked a somewhat recent post about my meds. I think there’s a lot to learn from other’s stories. https://jefftcann.com/2017/03/02/drugs/ – Glad you’re getting off your nightmare med.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s